Published: Mon, September 10, 2018
Medical | By

Woman treated with antibiotics develops 'black hairy tongue'

Woman treated with antibiotics develops 'black hairy tongue'

The woman, 55, had been taking the antibiotic minocycline to treat an infected wound she got in a vehicle accident, the report says.

A woman treated with antibiotics developed a condition called black hairy tongue.

What exactly causes the disease black tongue experts is still unknown, but treat gassafety doctors can.

Not long after, the tongue blackness appeared, as did nausea and a foul taste in her mouth.

After her wounds became infected, she was given intravenous meropenem and oral minocycline antibiotics, to fight bacteria in her body.

Antibiotics are said to be just one of many factors that can result in black hairy tongue.


"In this patient, minocyline was discontinued, and an alternate atimicrobal regimen was started". "Black hairy tongue is a benign condition characterized by hypertrophy and elongation of filiform papillae on the surface of the tongue, with brownish-black discoloration".

In the publication of the New England Journal of Medicine, a description of rare cases of language which the global medical community characterizes as glossify, or illness "black hairy tongue".

In fact, the name of the disease "black hairy tongue" is very vaguely corresponds to the symptoms of the disease.

Black hairy tongue can be linked to bad oral hygiene, using tobacco or irritating mouthwash, or taking antibiotics, the case report says. Four weeks after doctors changed her medication regimen, the patient's tongue returned to its normal color.

Hamad said he determined that Minocycline was likely the culprit so took her off the medication and he advised her to practice good oral hygiene.

Dr. Yasir Hamad, an assistant professor in the Department of Medicine at the Washington University School of Medicine and an author of the report, told CNN that the patient had a "typical textbook case" of the condition.

Like this: